Michigan, 2021

Winter Storm and Winter Weather in Michigan, November 1 to 3, 2021

November 1 to 3, 2021 · NWS MQT · 8 events in 8 counties and zones

A series of disturbances bringing lift and blasts of colder air across Lake Superior sustained a prolonged lake effect snow event for the northwest wind snow belts of Upper Michigan from the 1st into the 3rd.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A series of disturbances bringing lift and blasts of colder air across Lake Superior sustained a prolonged lake effect snow event for the northwest wind snow belts of Upper Michigan from the 1st into the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Oct 31, 8:19 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Oct 31, 8:19 PM EST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
919 PM EDT Sun Oct 31 2021

.UPDATE...
Issued at 919 PM EDT SUN OCT 31 2021

...Lake-effect continues this evening with potential for minor snow
accumulations...

Despite sfc obs remaining above freezing, model soundings suggest
wetbulb zero heights to remain only a couple hundred ft off the
ground, with a lowering trend through the evening to overnight
hours. An impressive band of lake-effect(radar suggesting upwards of
15kft convective depth) is impacting Ontonagon County this evening
and looks to continue for the next few hours, slowing shifting
northward as winds back slightly. In an area void of webcams, it is
tough to say if there is much accumulation at this time, but up the
road on M26, there looks to be a dusting of accumulation near Twin
Lakes and Nisula. Made some minor adjustments to the going forecast
to ensure that snowfall was in the forecast due to the low wbz
heights. Here at the office, we have had off and on showers through
the evening, with a mix of rain and snow, the latest band of showers
was all snow. With 2 inch soil temps in the mid to upper 40s, will
take a steadier band of precip to allow accums, but a sloppy inch or
two could be obtained overnight where bands remain over head for
some time.
&&

.SHORT TERM...(This evening through Monday)
Issued at 258 PM EDT SUN OCT 31 2021

Water vapor imagery and RAP analysis show a closed low over northern
Ontario with a shortwave trough moving across the Upper Great Lakes
this afternoon. At the sfc, NW winds are gusty behind the cold front
which exited the area this morning with the strongest gusts of 30-35
mph across the Keweenaw and shoreline areas east of Marquette. Main
lake effect shower activity by this afternoon has been confined to
mostly to the east half and even that has been weakening in
intensity due to fairly dry air upstream as depicted by the
soundings.

Tonight, expect an uptick in wnw flow lake effect showers as 850 mb
temps lower into -5C to -7C range and moisture depth increases
upwards of 15kft. With lake induced equilibrium levels rising to 15-
20kft and with increased moisture depth compared to today, shower
intensity will likely be briefly heavy at times tonight. Wet bulb
zero heights falling well blo 1500ft across the area will support
pcpn mixing with snow at times even close to Lake Superior. Given
the potential depth of convective mixing, pcpn may end up being more
graupel type at times, rather than snow, in heavier showers near the
lake. Under wnw flow, low-level convergence will likely be maximized
from central Ontonagon County into southern Houghton and Baraga
County over the w and east of Munising over the eastern fcst area.
So, expect greatest pcpn coverage in those areas. Over the w, 1-2
inches of snow accumulation is possible over the high terrain,
particularly in Baraga County. Even over the e, some sloppy snow
accumulations up to an inch may be possible inland from the lake.
Expect low temps generally in the upper 20s/lower 30s, except mid
30s/upper 30s F near Lake Superior.

Monday, expect more of the same as 850 mb temps maybe fall slightly
to -6 to -8C late in the day. Best low-level convergence areas look
to be in the same areas so again expect best lake effect shower
coverage generally east of Munising and over the higher terrain of
Ontonagon, southern Houghton and Baraga counties, perhaps reaching
into nw Marquette County. Cooler daytime times over the west will
favor the higher terrain of Baraga County for maybe another 1-2
inches of slushy snow. Expect highs ranging from generally the upper
30s west to the lower to mid 40s central and east.

.LONG TERM...(Monday night through Sunday)
Issued at 314 PM EDT SUN OCT 31 2021

Lake effect precipitation will be the main challenge in the long
term with long wave troughing over eastern Canada into the Great
Lakes though mid-week and a few different shortwaves dropping south
through the area bringing reinforcing colder air, increased moisture
and instability.

Though mid-week the low levels are relatively dry at times with
inverted-v type soundings. However, the more recent guidance is
showing a bit more moisture in the low levels. This should result in
moderate and possibly brief heavy showers at times as the atmosphere
becomes more favorable with the passing shortwaves. Precipitation
types will be mainly a rain/snow mix near the shorelines with all
snow inland during the overnight hours, transitioning to a mix
during the daytime. Blended QPF guidance is around a quarter to half
inch in the west Monday night into Tuesday morning with up to three
quarters of an inch over the east, mainly east of Munising. Snow
amount may be sufficient for advisories for inland locations in the
west and northwest lake effect belts, mainly during the overnight
hours when temperatures will be more favorable for all snow and
accumulations. The current forecast is for 2 to 4 inches in the east
(inland) and 3 to 5 inches in the high terrain of the central/west.
These amounts are in-line with the NBM 50th percentile 24 hour snow
amounts. Some of the models are showing a more extreme precipitation
event with NBM 90th snow amounts approaching 6 to 8 inches in the
higher elevations of the central and west along with inland
locations in the east. I wouldn't be surprised to see a few higher
end snowfall reports where banding is more persistent. Tuesday night
into Wednesday looks like the best coverage of lake effect
precipitation will be in the east.

As far as support for the lake effect precipitation, the first
shortwave arrives Monday night and Tuesday, dropping south out of
Ontario and tracking over the U.P. This brings steepening mid-level
lapse rates with lake induced convection equilibrium levels reaching
to 20 kft, with 850mb temps around -6C. Convergence increases over
the east supporting a WNW to ESE orientated band for the east while
some convergence over the west in Ontonagon and Houghton counties
should help organize some of the bands there. Instability is
strongest in the east with the better fetch, sfc based cape of 200
to 400 J/kg are forecast by the NAM/GFS with lake induced cape
approaching 800 J/kg in the model bufrs.  As the shortwave passes
another will be on its heals.

The second shortwave arrives Tuesday night and looks like it may
track south of the U.P., helping to bring the mean low level winds
more northerly with increased convergence over the eastern half of
the lake favoring the N to NW lake effect wind belts. The GFS brings
strong convergence close to the Marquette County shoreline on
Tuesday night so we could at least see the lake effect bands shift
west into western Alger and far northeastern Marquette County. 850mb
temps fall to around -10C however the mid-levels will be slightly
warmer during this time period which will lower lake induced
equilibrium levels to around 10 kft. The boundary layer will be a
bit colder which could bring accumulating snowfall closer to the
Lake Superior shoreline.

Things dry out for Thursday though the end of the week with
temperatures moderating to the upper 40s to near 50 by the weekend.
&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 734 PM EDT SUN OCT 31 2021

Conditions at IWD/CMX/SAW will remain high-end MVFR to VFR through
this fcst period. VFR conditions this evening are expected to fall
into high-end MVFR tonight, before lifting back into VFR by late
tomorrow morning. Lake-effect shrasn will remain transient through
this fcst period under WNW winds, impacting all terminals, but due
to transient nature, have left as VCSH. As a cool air mass remains
over the region, expect gusty conditions at all terminals through
the fcst period.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 258 PM EDT SUN OCT 31 2021

In the wake of this morning's cold front, increased instability and
mixing will support nw winds of 20-30kt across Lake Superior tonight
into Monday. Over the e half, expect frequent gale force gusts to
around 35kt into early evening where Gale Warning is in effect.
Winds will then gradually diminish with gusts falling off to blo
20kt by late Tue and remaining under 20kt for Wed. West winds may
increase a bit on Thu as pres gradient tightens slightly btwn high
pres ridging to the s and a low pres trough dropping across Hudson
Bay.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

UPDATE...JAW
SHORT TERM...Voss
LONG TERM...NL
AVIATION...JAW
MARINE...Voss
Hazardous weather outlook, Oct 31, 2:25 PM EST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
325 PM EDT Sun Oct 31 2021

MIZ001>005-009>014-084-085-011930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-
Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
325 PM EDT Sun Oct 31 2021 /225 PM CDT Sun Oct 31 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Lake effect snow showers could result in a few inches of snow
accumulation Monday night over the higher elevations resulting in
slushy roads.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ006-007-011930-
Alger-Luce-
325 PM EDT Sun Oct 31 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Strong winds on Lake Superior today and tonight could build large
waves up to 12 feet along the lakeshores. These waves may cause
some minor lakeshore flooding and beach erosion.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong winds on Lake Superior Monday could build large waves up
to 10 feet along the lakeshores. These waves may cause some minor
lakeshore flooding and beach erosion.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-011930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
325 PM EDT Sun Oct 31 2021 /225 PM CDT Sun Oct 31 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Northwest gales to around 35 knots are expected into this evening
across the east half of Lake Superior.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-011930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
325 PM EDT Sun Oct 31 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

NJL

In the hours before

Local storm report, Oct 31, 9:36 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1036 PM EDT SUN OCT 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     NON-TSTM WND GST MINNEAPOLIS SHOAL       45.58N 87.00W
10/31/2021  M49 MPH          LMZ221             MI   MESONET

            MESONET STATION XMAPV MINNEAPOLIS SHOAL.

&&

TAP
Local storm report, Oct 31, 9:42 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1042 PM EDT SUN OCT 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     NON-TSTM WND GST PASSAGE ISLAND LIGHTHOU 48.22N 88.37W
10/31/2021  M44 MPH          LSZ264             MI   C-MAN STATION

            C-MAN STATION PILM4 53 NNW EAGLE HARBOR.

&&

TAP
Local storm report, Oct 31, 9:45 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1045 PM EDT SUN OCT 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 AM     NON-TSTM WND GST ROCK OF AGES LIGHTHOUSE 47.87N 89.31W
10/31/2021  M41 MPH          LSZ263             MI   C-MAN STATION

            C-MAN STATION ROAM4 2 W ROCK OF AGES.

&&

TAP
Local storm report, Oct 31, 9:52 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
1052 PM EDT SUN OCT 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     NON-TSTM WND GST PASSAGE ISLAND          48.22N 88.37W
10/31/2021  M44 MPH          LSZ264             MI   C-MAN STATION

            CORRECTS TIME ON PREVIOUS NON-TSTM WND GST
            REPORT FROM PASSAGE ISLAND. C-MAN STATION
            PILM4 53 NNW EAGLE HARBOR.

&&

TAP
Special weather statement, Oct 31, 10:52 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Marquette MI
1152 PM EDT Sun Oct 31 2021

MIZ003>005-084-010630-
Northern Houghton-Baraga-Marquette-Southern Houghton-
Including the cities of Houghton, Hancock, L'Anse, Gwinn,
Marquette, Kenton, and Sidnaw
1152 PM EDT Sun Oct 31 2021

...SLUSHY ACCUMULATIONS ON ROADWAYS...

A dominant lake-effect snow band is shifting across southern
Houghton, Baraga, and western Marquette County, leading to slushy
accumulations on the roadways. While soil temperatures remain
above freezing, this may lead to slippery roads and perhaps icy
bridges over the next few hours. Drivers should be aware of
changing road conditions and slow down during slushy roadways.

JAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Northern Schoolcraft

When
November 1, 12:00 AM EST to November 3, 8:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Public
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

There was a public report of 14 inches of lake effect snowfall over nearly a 60-hour period near Cusino Lake in northern Schoolcraft County.

Winter Weather, Ontonagon

When
November 1, 6:00 AM EST to November 2, 6:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer at Paulding measured 6.2 inches of lake effect snow in 24 hours.

Winter Storm, Alger

When
November 1, 7:00 AM EST to November 2, 11:00 AM EST
Where
Alger forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer 11 miles south of Grand Marais reported 12 inches of lake effect snow for the 24-hour period ending on the morning of the 2nd. There was also an estimated amount of 8.5 inches in 12 hours in Shingleton. The snow load in Munising of 5 to 6 inches on the high voltage lines tripped the power off in Munising for an estimated 500 customers.

Winter Weather, Baraga

When
November 1, 7:00 AM EST to November 2, 7:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Observers reported 24-hour lake effect snowfall totals of 10 inches in Herman, 8.8 inches in Watton and around 7 inches at Three Lakes.

Winter Weather, Gogebic

When
November 1, 5:00 PM CST to November 3, 5:00 PM CST
Where
Gogebic forecast zone
Reported by
Public
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

A public report of 7 inches of lake effect snow in Ironwood over an approximate 48-hour period.

Winter Weather, Luce

When
November 1, 7:00 PM EST to November 3, 9:00 AM EST
Where
Luce forecast zone
Reported by
Social Media
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

There was a public report of an estimated 12 inches of lake effect snow over more than a 36-hour period seven miles north of McMillan. The social media post included various pictures of snowy woods and sled dogs. There was also a report of an estimated 6 inches of lake effect snow in just over 12 hours at Pine Stump Junction ending on the morning of the 2nd.

Winter Weather, Southern Houghton

When
November 1, 8:00 PM EST to November 2, 6:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Public
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There was a public report of an estimated 11 inches of lake effect snow in less than 24 hours near Kenton.

Winter Weather, Marquette

When
November 2, 4:30 AM EST to 8:30 AM EST
Where
Marquette forecast zone
Reported by
NWS Employee
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

One vehicle overturned and multiple other vehicles spun out on US-41/M-28 westbound due to icy roads caused by the early morning snowfall on the 2nd.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989297, 989299, 989291, 989295, 989301, 989296, 989294, 989300.